Idaho, 2005

Hail and Damaging Winds in Idaho, August 1, 2005

August 1, 2005 · NWS MSO · 6 events in 1 county or zone

Strong summer storm brought both severe winds and hail to Northwest Idaho County. Bulk of damage occurred from Grangeville to Fenn.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong summer storm brought both severe winds and hail to Northwest Idaho County. Bulk of damage occurred from Grangeville to Fenn. Four power poles were knocked down with hail reported as large as 1.25 inches. Wind gusts measured to 70 mph caused a roof to be ripped off a barn, which then collapsed onto farm equipment. The roof was also ripped off of the Grangeville Public Works building. Extensive crop damage was also reported on the Camas Prairie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 1, 12:40 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 1, 12:40 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
240 PM MDT MON AUG 1 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MOISTURE HAS STREAMED
INTO WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER SOUTHWEST FLOW.
DAYTIME HEATING HAS ALLOWED THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE REGION. A COLD FRONT ASSOCIATED WITH AN UPPER
LEVEL TROUGH IS PUSHING ITS WAY ACROSS EASTERN WASHINGTON AND CENTRAL
OREGON THIS AFTERNOON. THIS FRONT IS EXPECTED TO MOVE INTO THE AREA
TONIGHT...THEN STALL OVER THE MIDDLE OF THE FORECAST AREA. THIS FRONT
WILL PUSH THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS TO THE
SOUTHEAST. THUNDERSTORMS ARE EXPECTED TO LINGER THROUGHOUT THE NIGHT
AND INTO TOMORROW MORNING IN THE SOUTHERN PORTION OF THE FORECAST
AREA AS MID LEVELS REMAIN FAIRLY UNSTABLE. MIN TEMPERATURES TONIGHT
WILL BE QUITE MILD DUE TO THE CLOUD COVER. TOMORROW THE TROUGH AXIS
WILL MOVE OVER THE AREA...PUTTING THE BEST POTENTIAL FOR
THUNDERSTORMS IN TO SOUTHWEST MONTANA AND LEMHI COUNTY. THE 850
MILLIBAR TEMPERATURES WILL COOL SEVERAL DEGREES TOMORROW DUE TO THE
PASSAGE OF THE TROUGH. WHICH...IN TURN...WILL COOL MAX TEMPERATURES
TOMORROW SEVERAL DEGREES COMPARED TO TODAY. TUESDAY NIGHT ANOTHER
RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST. THE RIDGE WILL SLIDE TO
THE EAST...BRINGING WITH IT DRIER AIR. THIS WILL CAUSE THE CLOUD
COVER TO DECREASE AND MIN TEMPERATURES TO COOL SIGNIFICANTLY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...GFS AND ECMWF IN GOOD
AGREEMENT FOR WEDNESDAY WITH UPPER LEVEL RIDGE MOVING OVER THE
REGION. AN ISOLATED THUNDERSTORM OVER THE HIGHER TERRAIN OVER THE
FAR SOUTHEASTERN PORTION OF THE FORECAST AREA WILL BE POSSIBLE WITH
SOME RESIDUAL MOISTURE THERE. SURFACE HIGH BUILDS INTO NORTH CENTRAL
MONTANA WEDNESDAY MORNING BEHIND DEPARTING CANADIAN TROUGH. THIS WILL
USHER IN A COOLER AIRMASS TO THE REGION AS WELL AS SOME UPSLOPE
STRATUS AND A FEW SPRINKLES ON THE EASTERN SLOPES OF GLACIER NATIONAL
PARK AND POINTS SOUTH. BREEZY EAST WINDS A GOOD BET FOR MOST AREAS OF
WESTERN MONTANA WEDNESDAY MORNING THROUGH THE EARLY AFTERNOON...
ESPECIALLY CANYONS. FOR THURSDAY...HOT AND DRY CONDITIONS RETURN FOR
THE ENTIRE AREA. LOW TO MID 90S WILL BE COMMON MOST VALLEY AREAS WITH
TEMPS IN THE LOW 80S AT PASS ELEVATIONS. RIDGE AXIS MOVES EAST OF THE
REGION LATE FRIDAY AS A NEGATIVELY TILTED UPPER TROUGH DIGS SOUTH
TOWARD THE AREA FROM WEST-CENTRAL BRITISH COLUMBIA. ECMWF DEEPER WITH
SATURDAY NIGHT SYSTEM BUT BOTH MODELS QUITE DRY GIVEN SYSTEM
TRAJECTORY. MAIN DIFFERENCE WOULD BE HIGH TEMPS FOR SUNDAY. ECMWF
WOULD SUGGEST HIGH TEMPS ABOUT 5 TO 10 DEGREES F COOLER THAN GFS.
DECIDED TO GO WITH TEMPS SOMEWHAT COOLER THAN MAV GUIDANCE...GIVEN
THE RUN TO RUN CONSISTENCY OF THE ECMWF MODEL.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS
AFTERNOON AND EVENING. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH
AROUND SUNSET IN NORTHWEST MONTANA TONIGHT. WHILE THE SOUTHERN HALF
OF THE AREA WILL SEE THUNDERSTORMS LINGER THROUGHOUT THE NIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM...CHURCH
AVIATION...SMITH
weather.gov/missoula
Hazardous weather outlook, Aug 1, 3:54 PM PST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
554 PM MDT MON AUG 1 2005

IDZ005-006-009-010-MTZ005>007-043-030000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/PINTLAR REGION-BLACKFOOT REGION-
454 PM PDT MON AUG 1 2005 /554 PM MDT MON AUG 1 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA AND NORTH CENTRAL IDAHO.

.DAY ONE...TONIGHT
POTENTIAL FOR STRONG EARLY EVENING THUNDERSTORMS IN WESTERN MONTANA
AND LEMHI COUNTY OF NORTH CENTRAL IDAHO...WHICH MAY CONTAIN LARGE
HAIL AND ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 204 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Idaho

When
August 1, 4:30 PM PST
Where
Idaho County, Grangeville
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.933, -116.117

Hail, Idaho

When
August 1, 4:30 PM PST to 4:45 PM PST
Where
Idaho County, Grangeville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.933, -116.117

Hail, Idaho

When
August 1, 4:35 PM PST
Where
Idaho County, 12 mi E of Kooskia
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.150, -115.717

Hail, Idaho

When
August 1, 4:38 PM PST
Where
Idaho County, Clearwater
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.017, -115.883

Thunderstorm Wind, Idaho

When
August 1, 4:40 PM PST
Where
Idaho County, Grangeville
Measured
80 kt (92 mph) estimated gust
Property damage
$13,000
Reported by
NEWSPAPER
Coordinates
45.933, -116.117

Thunderstorm Wind, Idaho

When
August 1, 4:45 PM PST
Where
Idaho County, Fenn
Measured
70 kt (81 mph) measured gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
45.967, -116.267

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470335, 5470336, 5470397, 5470396, 5470395, 5470394.